Legal Review and Commentary

Failure to monitor leads to $1.4 million verdict

News: An elderly man presenting at the emergency department (ED) with pain in his abdomen, chest, and back was determined to be at risk for suffering from a heart attack. Consequently, doctors placed the man on heparin, a blood-thinning medication, and transferred him to another hospital where specialists could care for him. Although cardiac tests ultimately showed that the man's pain was not being caused by a cardiac condition but was rather the probable result of a gastrointestinal condition, the man was kept on heparin for the next two days. The man's condition deteriorated due to the excessive administration of heparin, and he ultimately died from a retroperitoneal hemorrhage. The man's estate sued the primary physician for negligently monitoring the heparin administration, and a jury awarded a verdict for the plaintiff of $1.4 million.

Background: An 82-year-old man presented at the ED complaining of upper abdominal pain, lower chest pain, and back pain. Recognizing the patient's history of aortic stenosis, hypertension, carotid artery disease, and peripheral vascular disease, doctors placed the man on heparin, which often is administered to a patient suffering a heart attack. The patient then was transferred to a second hospital, where he was diagnosed as possibly suffering from two cardiac conditions and two gastrointestinal conditions. To rule out a cardiac condition, the heart and lung physician-specialists ordered a complete cardiac work-up, during which heparin was administered for the entire time.

Because the cardiac work-up did not reveal any acute cardiac conditions, doctors sent the man for an endoscopic retrograde cholangiopancreatography (ERCP) to check for the possibility of bile duct stones. Although nurses ceased administering heparin during the ERCP, the medicine was restarted soon thereafter. To determine how the heparin was affecting the man's blood-clotting ability, doctors performed a test known as a partial thromboplastin time. The results — a score of 110 approximately eight hours after the ERCP test and a score in excess of 150 the next day — concerned doctors such that they reduced the heparin infusion rate, although they did not discontinue it altogether.

Over the next nine days, the man's condition deteriorated. Ultimately, he was rushed to surgery, where a surgeon discovered a large retroperitoneal hemorrhage, which is severe internal bleeding within the man's abdominal cavity. The hemorrhage eventually led to organ failure and respiratory arrest, and the man died 11 days after his initial admission to the hospital.

The man's estate sued the primary physician and his practice group for failing to properly monitor the decedent's heparin regimen. The plaintiff claimed that because the man's cardiac tests confirmed that he was not experiencing a heart-related ailment, the primary physician should have discontinued the heparin regimen. The plaintiff pointed to the Physician's Desk Reference, which indicated that hemorrhages are a known side effect of heparin intake. The man's estate further claimed that the physician was inattentive by failing to discover the condition even though the man's internal bleeding had started by the time the doctor performed his second examination. Had the doctor ordered that the heparin be discontinued during the physician's initial examination the day before, the plaintiff maintained, the bleeding would have been prevented.

Although the primary physician acknowledged that the tests confirmed no cardiac cause for his patient's pain — thus potentially eliminating the need to continue administering heparin — he argued that cardiac problems still were a lingering possibility, given the man's history of heart-valve disorders and carotid-artery stenosis. The doctor also contended that he monitored the patient as closely as possible, but that it is impossible to attend to all patients, all the time. Finally, the physician attempted to deflect blame for the excessive administration of heparin by claiming that the medication was restarted by the gastroenterologist, who did not notify the primary physician that the heparin was being restarted following the ERCP.

At trial, the man's estate sought recovery of damages for the decedent's wrongful death and his pre-death pain and suffering. The jury was asked to award more than $3 million. Although the physician did not contest the decedent's injuries, he contended that the damages claimed were excessive. After a trial, the jury returned a verdict in favor of the decedent's estate for $1,439,824.

What this means to you: "This case highlights the critical importance of safely prescribing, administering, and monitoring blood-thinning medication," says Cheryl Whiteman, RN, MSN, HCRM, clinical risk manager for Baycare Health System in Clearwater, FL. This precise issue, in fact, has been the subject of several recent national alerts. The initial issue of the 12th volume of the Institute for Safe Medication Practices' ISMP Medication Safety Alert!, for example, begins with a high-alert medication feature on anticoagulation therapy. The feature discusses high-risk medications used to thin blood, such as heparin, and calls attention to the similarly focused proposed National Patient Safety Goal for 2008 issued by The Joint Commission. The Institute for Healthcare Improvement also has targeted these drugs in its "Five Million Lives Campaign." The message from all of these initiatives is to emphasize that a patient on anticoagulants should be carefully monitored throughout blood testing to maintain a therapeutic, but safe, range.

Whiteman suggests that the risk manager in this case would have done well to follow the treatment of the patient receiving the anticoagulant throughout his hospitalization and look for opportunities to improve care. In this case, the first issue likely to be addressed through the peer review process would be whether the patient was an appropriate candidate for heparin therapy and whether the therapy should have been altered during his diagnostic work-up. A reviewing committee also would look at the propriety of restarting the heparin following the ERCP. Whiteman questions whether the gastroenterologist was the appropriate physician to resume that order and whether the gastroenterologist was following the patient and his lab results.

Some facilities have been known to solve this issue by engaging pharmacists to monitor lab results. "This practice ensures that these tests are carefully followed and that medication dosage is adjusted to maintain safe therapeutic levels," says Whiteman. In addition, nurses should be cognizant of the patient's most recent anticoagulation studies prior to administering an anticoagulant or when assuming care for a patient on a continuous heparin infusion. And labs should monitor whether a patient's anticoagulation level reaches a dangerous level. In all cases, then, "values outside of the expected therapeutic range should be immediately reported to the physician," says Whiteman.

In this case, the two physicians should have collaborated in developing a plan of care for the patient, including the use and monitoring of a high-risk anticoagulant. This case reveals multiple opportunities for process improvement, education to care providers, and, as is seen in many factual scenarios leading to provider liability, communication," concludes Whiteman.

Reference

  • McLean County (IL) Circuit Court, Case No. 01L-171.